Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

One of the side effects of being ...

Posted Feb 20 2009 7:22pm
One of the side effects of being on a high dose of steroids is that you may become diabetic. As a result of being on steroids since last November, I have become diabetic. I'm supposed to test my blood sugar three times a day and dose myself with insulin when appropriate. I've been very lucky in that I rarely need insulin, maybe two or three times a week. The shots are no big deal and having to stick myself to test my glucose levels rarely hurts. I do find the whole affair highly annoying, though.

I've never been the kind of person who eats on a schedule. I much prefer to graze throughout the day when I'm hungry. Now, if I want a snack, I have to weigh my choice of food against what it will do to my blood sugar. If I eat too close to a set meal, I can guarantee myself a shot in the stomach. In the scheme of things it's a minor inconvenience and I know it's not going to be a permanent way of life, but there's a reason for this rant.

Saturday morning I had a feeling that I was headed for a urinary tract infection. I wasn't displaying any symptoms, but a little voice in my head was telling me that I needed to do something before I started to run a fever or feel that ever pleasant tingle. UTI's are normally no big deal if you're healthy, but for me, it means a trip to the ER.

Chris ran to the store and picked up six litres of cranberry juice. I drank three litres alone on Saturday. Here comes the rant...cranberry juice is full of sugar. (Yes, I know you can get the "lite" version which has significantly less sugar, but doesn't quite taste right.) My blood sugar has been out of whack all weekend. It's driving me crazy. It's also making me cranky, but I can blame that on the steroids.

I've almost finished the last of the juice and hope that I've nipped this little problem in the bud. We're headed to Houston on Wednesday, so I should update by Thursday. Think happy thoughts.
Post a comment
Write a comment:

Related Searches